Emergency Medicine CME Case Study Solution: Homeless Altered Mental Status

Blog page

This week’s emergency medicine CME case study is certainly unique. Here’s a quick recap for those of you who missed it (I originally post all our emergency medicine case studies over on the CME4LIFE Facebook page – be sure to like us and join the conversation!): A man from a local homeless shelter (Jack) was brought to ED because he “wasn’t acting right,” per his bunk mate. There were vague historical details. He came to the shelter the previous night and had no history of trauma. 

Jack is thrashing about without intention. He’s not making sense and is not answering questions. 

So what’s the diagnosis?

This guy drank ethylene glycol (antifreeze) earlier that night at the homeless shelter. So, this was a toxic overdose of the most fascinating kind.

Let’s face it… altered mental status could be almost anything. The differential diagnosis is wide and you have to throw out a large net. Is it toxic metabolic, infectious or cerebral vascular?

There are some flags on this case: First, the respirations. Respirations are frequently documented incorrectly as, at times, the RR is documented as “16” as a mental shortcut. But, when you actually measure them, a high respiratory rate is a flag for a metabolic acidosis. There are a number of causes of metabolic acidosis. I like the mnemonic KUSSMAL. Ketones, Uremia, Salicylates, Sepsis, Methanol (or other alcohols), Aldehyde (and all others, meaning there are a few others that are less common) and Lactic Acid.

I agree with the work up suggestions a number of you folks suggested. It’s is an awesome learning experience reading your posts and suggestions!

The steps I took to make a diagnosis

I threw out a huge net. Labs included a CBC w/ diff and blood cultures, CME, Troponin, CK, Lactic acid, UA (cath) with tox, APAP and ASA, ABG. He earned himself an EKG and head CT. The flag of the ethylene glycol OD was the metabolic acidosis and low sodium. This lead to looking at serum osmolality. I don’t recommend a serum osmolality often, yet with an OD that you think MAY be an alcohol, that is when I start looking.

Without question this case is an advanced case. I always recommend this case be worked in conjunction with poison control and your supervising/collaborating physician.

The following two tabs change content below.
John Bielinski, Jr., MS PAC is a practicing emergency medicine clinician, and has been lecturing nationally for more than ten years, teaching the tactics that have proven invaluable in his career as a medical professional.
Top